Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

August 3, 2022Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2022, 4:34 PM EDT for Kalamazoo County, Michigan. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 4:34 PM EDT (20:34 UTC)
Expired
Aug 3, 2022, 5:30 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:54 PM EDTTSTM WND DMG1 Ese Parchment, MITREE ACROSS RANDOM ROAD.
Aug 3, 4:55 PM EDTTSTM WND GST 533 Se Kalamazoo, MIKALAMAZOO ASOS.
Aug 3, 5:04 PM EDTTSTM WND DMG2 Se Kalamazoo, MIMULTIPLE TREES DOWN IN MILLWOOD NEIGHBORHOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KGRR 032034
SVRGRR
MIC077-032130-
/O.NEW.KGRR.SV.W.0039.220803T2034Z-220803T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
434 PM EDT Wed Aug 3 2022

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Kalamazoo County in southwestern Michigan...

* Until 530 PM EDT.

* At 434 PM EDT, a severe thunderstorm was located near Mattawan, or
  near Paw Paw, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kalamazoo...           Portage...             Vicksburg...
  Galesburg...           Mattawan...            Schoolcraft...
  Climax...              Richland...            Comstock Northwest...
  Westwood...            Gull Lake...           Alamo...
  Fulton...              Augusta...             Oshtemo...
  Comstock...            Scotts...              Cooper...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4208 8576 4227 8577 4242 8576 4242 8530
      4207 8530 4207 8576
TIME...MOT...LOC 2034Z 254DEG 37KT 4228 8581 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:51 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 3, 3:51 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
351 PM EDT Wed Aug 3 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Wednesday)
Issued at 351 PM EDT Wed Aug 3 2022

Main focus in the short term is the severe weather/heavy rain
threat as a well-defined MCV riding east near the WI/IL border
heads our way. Very unstable air mass with ML Capes near 3000 J/KG
exists ahead of this feature and CIN has (obviously) recently
been erased.

Explosive storm development took place earlier around Chicago
(with reports of semi-trucks blown over), and another area of
robust convection formed just south/east of GRR along leading
edge of meso-scale boundary. Deep layer shear is somewhat
marginal across the svr tstm watch area (25-30kts), but the
extreme instability in place will compensate for that. Expect
scattered to numerous storms to produce locally damaging wind
gusts and perhaps an instance or two of large hail through 00Z.
Also can't rule out a quick tornado spin up.

Two inch PWATs and low-mid 70 dewpoints will lead to areas of
torrential rainfall this afternoon/evening, and potential for
repeating/training cells could produce localized swaths of over 3
inches of rain. Recent dry conditions may limit flood potential
but if those heavier amounts set up over any urban areas there
could be significant flooding of roads and low lying areas.

There's not much of a push of drier air through the end of the
week as frontal boundary gets hung up so humid conditions
persisting. Lingering dew pts near 70 results in some fog/stratus
formation late tonight, with lingering clouds and scattered
showers Thursday and Friday mainly south and east of GRR. Could be
a few tstms during the afternoon/early evening when sfc
instability redevelops/peaks. Meanwhile slightly drier air mass
and sfc ridging should keep areas north and west of GRR
drier and perhaps a bit sunnier on Thursday and Friday.

Currently Saturday looks like a dry, sunny and very warm/humid
day as upper level ridging builds into the region from the
southwest. Shower and tstm potential returns from the northwest at
some point Sunday night or Monday as that upper ridging is
broken down/replaced by an upper trough and stronger westerlies
coming in from the northwest. Associated sfc front may stall
overhead for a couple days early next week with convective threat
continuing as it interacts with our lingering warm and very humid
air mass.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 152 PM EDT Wed Aug 3 2022

In the near term, showers and tstms containing locally heavy
rainfall rates may produce brief IFR or lower vsbys at MKG and
GRR. This activity is expected to spread south and east with time
after 20Z, eventually impacting the terminals south and east of
GRR.

Showers and tstms diminishing this evening from west to east with
passage of mid level shortwave, but numerous MVFR to IFR cigs
likely developing in the wake of the convection overnight. MVFR
cigs lingering into Thursday, especially south and east of GRR
where additional showers are likely, possibly becoming tstms again
by afternoon as instability rebuilds.

South-southwest sfc winds 10-20kt this afternoon with locally
higher gusts in and near tstms, followed by much lighter/variable
winds later tonight.

&&

.MARINE...
Issued at 351 PM EDT Wed Aug 3 2022

Winds over Lake Michigan (outside of tstms) have recently
diminished but strong wave/current action continues so no changes
to the ongoing beach hazard statement and small craft advisory at
this time. Surface ridging to our northwest on Thursday and
Friday eventually provides a lighter wind/wave regime with
periods of offshore flow. Next potential beach/small craft hazard
day looks to be Sunday as next frontal boundary approaches from
the northwest.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
     056-064-071.

     Heat Advisory until 6 PM EDT this evening for MIZ064>067-071>074.

LM...Small Craft Advisory until 4 AM EDT Thursday for LMZ844>849.

&&

DISCUSSION...Meade
AVIATION...Meade
MARINE...Meade
Hazardous weather outlook, Aug 3, 4:00 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EDT Wed Aug 3 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040700-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EDT Wed Aug 3 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms today, especially this afternoon and evening, may be
severe with pockets of damaging wind gusts. A brief tornado or
locally large hail cannot be ruled out. If storms tend to repeat
over the same areas, localized flooding is also possible.

Portions of southern Michigan may see heat index values surpass
100 degrees early this afternoon, making heat exhaustion or heat
stroke an increased concern.

Waves and currents on Lake Michigan today will result in a high
risk for swimmers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves and currents on Thursday may pose a moderate swim risk for
some Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today. Spotters are encouraged to
report local severe weather to the National Weather Service via
amateur radio networks, phone, social media, or email.

LMZ844>849-040700-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EDT Wed Aug 3 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves on Lake Michigan will be hazardous for small craft
and swimmers. A thunderstorm is also possible, which could bring
locally stronger winds and dangerous lightning strikes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves and currents on Thursday may pose a moderate swim risk for
some Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today. Spotters are encouraged to
report local severe weather to the National Weather Service via
amateur radio networks, phone, social media, or email.

In the hours before

Local storm report, Aug 3, 3:14 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     4 S IONIA               42.93N 85.07W
08/03/2022  M54 MPH          IONIA              MI   AWOS

            AWOS STATION KY70 IONIA COUNTY ARPT.

&&

MWS
Local storm report, Aug 3, 3:22 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     4 SE ALLEGAN            42.49N 85.80W
08/03/2022  M55 MPH          ALLEGAN            MI   MESONET

            MESONET STATION MIALG 3.6 SE ALLEGAN (MAWN).

&&

MWS
Local storm report, Aug 3, 3:39 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
339 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     2 E SAINT JOHNS         43.00N 84.52W
08/03/2022  M52 MPH          CLINTON            MI   BROADCAST MEDIA

&&
Local storm report, Aug 3, 3:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 NNE EDGEMONT PARK     42.78N 84.58W
08/03/2022  M46 MPH          CLINTON            MI   ASOS

            ASOS STATION KLAN LANSING.

&&

MWS
Local storm report, Aug 3, 4:15 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     3 WNW DOWLING           42.53N 85.30W
08/03/2022  M40 MPH          BARRY              MI   MESONET

            MESONET STATION MIPCC 2.6 W DOWLING (MAWN).

&&

MWS
Local storm report, Aug 3, 4:17 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     1 ENE GRAND LEDGE       42.76N 84.74W
08/03/2022  M45 MPH          EATON              MI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:25 AM EDTSpecial Weather StatementGRRKent65 min
Aug 3, 9:32 AM EDTSpecial Weather StatementGRRMontcalm43 min
Aug 3, 10:40 AM EDTSpecial Weather StatementGRRKent65 min
Aug 3, 10:46 AM EDTSpecial Weather StatementGRRClare, Osceola59 min
Aug 3, 10:52 AM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia, Montcalm83 min
Aug 3, 11:06 AM EDTSevere Thunderstorm WarningGRRClare, Osceola39 min
Aug 3, 11:41 AM EDTSpecial Marine WarningGRR108 min
Aug 3, 12:06 PM EDTSpecial Weather StatementGRRIsabella54 min
Aug 3, 12:24 PM EDTSpecial Weather StatementGRRLake, Newaygo, Oceana, Osceola96 min
Aug 3, 1:03 PM EDTSpecial Weather StatementGRRClare117 min
Aug 3, 1:24 PM EDTSevere Thunderstorm WarningGRRClare28 min
Aug 3, 2:11 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm64 min
Aug 3, 2:33 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry42 min
Aug 3, 2:48 PM EDTSevere Thunderstorm WarningGRRIonia57 min
Aug 3, 3:04 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot86 min
Aug 3, 3:05 PM EDTSpecial Marine WarningGRR55 min
Aug 3, 3:36 PM EDTSevere Thunderstorm WarningGRREaton, Ingham84 min
Aug 3, 3:50 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren85 min
Aug 3, 3:56 PM EDTSpecial Marine WarningGRR64 min
Aug 3, 4:26 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Clinton, Eaton, Gratiot, Ionia and 1 more5 hr
Aug 3, 4:51 PM EDTSevere Thunderstorm WarningGRRBarry54 min
Aug 3, 5:05 PM EDTSevere Thunderstorm WarningGRRCalhoun55 min
Aug 3, 5:13 PM EDTAreal Flood AdvisoryGRRBarry, Clinton, Eaton, Ingham4 hr
Aug 3, 5:14 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson61 min
Aug 3, 5:23 PM EDTSevere Thunderstorm WarningGRREaton21 min
Aug 3, 6:17 PM EDTSpecial Weather StatementGRRJackson58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.